AHSC Cinema Showcase

CAAM presents the 5TH ANNUAL ASIAN HERITAGE STREET CELEBRATION CINEMA SHOWCASE

For the fifth year in a row, the Center for Asian American Media is back for the Asian Heritage Street Festival Cinema Showcase. This hour-long program, which is free to the general public, will be held at the Asian Art Museum on Saturday May 16 starting at 2:30 pm.

Eight hand-picked short films- some of whom having recently screened at CAAMFest 2015- cover a wide variety of topics across the spectrum, but a shared commonality they have is the persistence and endurance our heroes must have in order to succeed in their tasks and circumstances at hand.

In “Tadaima,” a Japanese-American family must learn to readjust to life back at home after their time spent in the U.S. internment camps during World War II. On a more light-hearted level, in episode 4 of the “Miss Guidance” webseries, Nilly the guidance counselor must summon up the inner effort to maker herself go to the mandatory school staff Quarterly Luau, and winds up being very glad she did.

With a diverse collection of short films at hand, from comedies to dramas, audience members are guaranteed to be left inspired by this year’s short film showcase to strive more for what they hope to accomplish- regardless of the size of the task.

MamaTang21-770x433MAMA TANG (10 minutes)

START TIME: 2:32pm

An aging woman moves from China to San Francisco to live with her son and daughter-in-law. Unable to speak English, she struggles to find a place in her son’s new life.

MISS GUIDANCE – EP 4: PERSEVERING (5 minutes)

START TIME: 2:42pm

Nilly, an aspiring guidance counselor, reluctantly goes to the staff luau and finds herself meeting an unexpected surprise.

DEAD MEADOWS (3 minutes)

START TIME: 2:47pm

With surreal imagination in an earthy landscape, Jaime Lastimosa’s “Dead Meadows: is a music video from Balam Acab’s “Apart” that stirs up a bizarre and enchanting lucid dream.

MOCHI: IT’S NOT JUST RICE CAKES (7 minutes)

START TIME: 2:50pm

Mochitsuki, the traditional mochi-making ceremony brings the community and generations together. Witness the bonding at the Gardena Pioneer Projects with volunteers, friends and families.

LE BAKED NOMS (5 minutes)

START TIME: 2:57pm

Meet Claudia, a 16-year old aspiring pastry chef in this delicious and spunky profile short.

PRAVDA ECSTATIC (5 minutes)

START TIME: 3:02pm

Escape into a rhythmic dreamland of San Francisco and Oakland.

DANDEKAR MAKES A SANDWICH (8 minutes)

START TIME: 3:07pm

A short, comedic film about RK Dandekar, who goes to the grocery store to

gather the ingredients for the perfect sandwich, and makes an unlikely

connection.

TADAIMA (15 minutes)

START TIME: 3:15pm

After the closure of the US Internment Camps at the end of World War II, a Japanese family returns home and must find the strength to rebuild both their house and their family amidst the emotional and physical destruction caused by the war.


***Updates to come for the 5th Annual AHSC Cinema Showcase at the Asian Art Museum. Below is info about the 2014 CAAM Showcase or reference.*** AHSC_CinemaShowcase

4th Annual Hill Physicians Asian Heritage Street Celebration (AHSC) Cinema Showcase 

CAAM is thrilled to present the 4th Annual Asian Heritage Street Celebration Cinema Showcase on Saturday, May 17 from 2 – 4 p.m. inside the Asian Art Museum’s Samsung Hall. In the spirit of this year’s festival theme: TASTE OF ASIA, CAAM will be offering free screenings of fantastic foodie shorts and music videos. Come hungry and enjoy this family-friendly celebration of community, cinema and storytelling. Admission to the Asian Art Museum will be free all day courtesy of Target.List of Films BOX OF HEARTS

Box of Heart

Box of Hearts

Dir: Asako Ushio, 7 mins Over a delicious bento box breakfast, a father explains the complexities of love and relationships to his 10-year-old daughter.KAE

Kae

Kae

Dir. Lana Dang, 10 mins Joe takes his children, Lia and Kanoa, fishing on the Hawaiian docks. In this comical short for the family, Kae is about how the unexpected waits in sometimes-overbearing efforts, and the quiet redemptive quality in being present.SUMO ROLL

Sumo Rol

Sumo Roll directed by Jay Kim.

Dir. Jay Kim, 4 mins In this adorable and charming animation, a sushi chef does his best to satisfy an unappreciative customer.WENDY LIEU (SF CHEF PROFILE)

Wendy Lieu

Wendy Lieu

Dirs. Chihiro Wimbush and Jim Choi, 3 mins In this decadently sweet short documentary produced by CAAM, Wendy Lieu talks about how her and her sister’s identities as Vietnamese-Americans motivated them to start Socola Chocolates here in San Francisco.SAMNANG

SAMNANG STILL 01

Samnang

Dir. Asaph Polonsky, 22 mins Doughnut baker Samnang spends his nights alone and his days holed up in an apartment. When his boss, Ngoun, brings his sister on to help with baking, Samnang has to learn how to deal with other people again. A heartfelt take on the immigrant experience.RAMEN PARTY

Ramen Party

Ramen Party

Dir. Lillian Chan, 3 mins Mr. Ramen and friends invite you to dance your way over to RAMEN PARTY! Adorably upbeat, this children’s music video will excite both the kid and foodie in everyone. Bring your dancing shoes and your chopsticks.MARTIN YAN (SF CHEF PROFILE)

Martin Yan

Martin Yan

Dirs. Chihiro Wimbush and Jim Choi, 10 mins In this CAAM produced short documentary, we follow celebrated chef and entrepreneur Martin Yan as he films a tv show and visits his newest restaurant, M.Y. China. Learn more about the man behind the media personality and find out what drives his passion for bridging Asian and American cultures.HILL PHYSICIANS AHSC CINEMA SHOWCASE Date: Saturday, May 17 Time: 2-4pm Location: Asian Art Museum, Samsung Hall (200 Larkin St., San Francisco) PROGRAM SCHEDULE 2:00PM & 3:00PM: BOX OF HEARTS 2:07PM & 3:07PM: KAE 2:17PM & 3:17PM: SUMO ROLL 2:21PM & 3:21PM: WENDY LIEU (SF CHEF PROFILE) 2:24PM & 3:24PM: SAMNANG 2:46PM & 3:46PM: RAMEN PARTY 2:50PM & 3:50PM: MARTIN YAN (SF CHEF PROFILE)

3rd Annual Asian Heritage Street Celebration (AHSC) Cinema Showcase 

Date: Saturday, May 18, 2013 Time: 2pm to 4pm Location:Asian Art Museum (200 Larkin Street, Samsung Hall) Admission to the museum will be free all day and there is no additional cost to watch the films! The AHSC Cinema Showcase celebrates local Asian American media and media makers. From emerging talent to celebrated media pioneers, this exciting collection of short films and music videos reveal the vibrant Asian American media arts scene here in the Bay Area. Program includes official selections of 2013 CAAMFest, films chosen by 3rd i Int’l South Asian American Film Festival programmers and music videos by outstanding musicians, who will be playing LIVE on the festival’s main stage. From touching animations to exciting action flicks, there is something for everyone! This program is co-presented by 3rd i International South Asian Film Festival.

Bigger They Come

Bigger They Come directed by Patricio Ginelsa

 

AHSC CINEMA SHOWCASE SCHEDULE

2:00pm: PROGRAM WELCOME2:03pm, 3:03pm:  DISTANCE (Dir. James Shih, 4mins, Milpitas) When a man tells his girlfriend that he has to leave for a long business trip, it puts to question their feelings for each other and their future together. Over the course of a year and through both perspectives, we witness the flow and ebb of their relationship and its biggest test.  2013 CAAMFest Official Selection! 2:07pm, 3:07pm: COMMUNITY HEROES: THE TASTEMAKER EDITION VIDEO (Retrofit Republic, Dir. Hanrui Wang and Connie GAO, 2mins, San Francisco) Retrofit Republic is a sustainable fashion styling firm, event design, and vintage retailer with a social impact. They specialize in vintage and recycled clothing and offer styling to individuals, changemakers, and brands. Their vision is to change the belief that fashion and eco-sustainability are mutually exclusive. 2:09pm, 3:09pm: “CHNAM OUN 16″ (Band: Bochan, Dir. Yvan Iturriaga, 4mins, Oakland) Bochan has dedicated her life to spearheading and continuing to sow the seeds of the Neo-Cambodian musical breakout movement. By collaborating with adept pianist and producer, Arlen Hart, Bochan effortlessly bridges the East West gap with an inimitable, soulful yet sweet indie-pop vibe. She authentically draws on her dual country upbringing; combining influences from the ultra urban Oakland scene,coupled with her deep rooted Cambodian inspiration and fellowship, to create her infectious new sound. 2:13pm, 3:13pm: “DRENCHED” (Band: Wanting Qu, Dir. Steven Song, 4mins) China-born, Vancouver-based singer/songwriter Wanting makes heartfelt and melodic adult alternative pop. Born Wanting Qu in 1983 in Harbin, Heilongjiang Province, China, Wanting grew up listening to a mix of Chinese and Western artists including Jonathan Lee, Emil Wakin Chau, Avril Lavigne, Michelle Branch, Sarah McLachlan, and others. 2:17pm, 3:17pm: ARRANGED MARRIAGE (Dir. Rucha Humnabadkar, 10mins, San Francisco) Shveta born and raised in the U.S is independent, carefree and a successful lawyer. Her traditional Indian parents wish for her to marry an Indian boy of their choice and persuade her to meet Vivek, a recent immigrant from India. Shveta is frustrated and attempts to sabotage her first date with Vivek, but as she gets to know him, her feelings start to change. 2:27pm, 3:27pm:  “CON KIDS” (Band: The Slants, Dir. Jason Ericson, 4mins)

 

 

The Slants are the only all-Asian American dance rock band in the world. Kicking off the band’s career at a tiny dive bar in Portland, OR, The Slants soon found themselves on tour and in demand worldwide performing at music halls, colleges and performed for active troops serving overseas.

2:31pm, 3:31pm: BIGGER THEY COME (Dir. Patricio Ginelsa, 8mins, Daly City)

In this mind blowing, thrilling short film female fighter Jynx must avenge her grandfather’s death by defeating an array of opponents, yo-yo in hand. Native Elements sets the beat. 2013 CAAMFest Official Selection!

2:39pm, 3:39pm: RUSSIAN HILL ROULETTE (Dir. Frank Chan, 6mins, San Francisco)

Russian Hill Roulette Rather than avoid San Francisco’s famous hills, some cyclists embrace them.

2:45pm, 3:45pm Queen of My Dreams (Dir. Fawzia Mirza and Ryan Logan, 3mins, San Francisco)

As a young girl, Fawzia Mirza fell under the spell of Bollywood heroines and their promise of love and feminine perfection; as an adult, she re-imagines it in a queer light.

2:48pm: TULE LAKE (Dir. Michelle Ikemoto, 7mins, San Jose)

From San Jose State University, this stunning animation short will for sure touch your heart. During the Japanese-American internment of World War II, a woman held at the Tule Lake segregation camp with her family leaves her barracks one night… 2013 CAAMFest Official Selection!

2:55pm, 3:55pm: Biz Kulfi’s Khala Peela (Dir. Harjot Singh, 4mins, San Francisco)

Biz Kulfi was born & raised in Amritsar. He came to America to find a dream, instead he is rolling around in your neighborhood selling that ice cream (and making some hilarious music). In this spoof-erific music video, nothing is off limits for this South Asian “thug”.